Hail, Chittenden
- When
- June 1, 5:45 AM EST
- Where
- Chittenden County, 1.63 mi WSW of (Btv)burlington Arpt
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 44.460, -73.180
Penny size hail reported.
A vigorous mid-atmospheric disturbance along with a warm front accounted for scattered thunderstorms that moved across New York and Vermont during the morning hours of June 1st. There were numerous reports of dime to penny size hail with one report of quarter size hail in Ryegate.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A vigorous mid-atmospheric disturbance along with a warm front accounted for scattered thunderstorms that moved across New York and Vermont during the morning hours of June 1st. There were numerous reports of dime to penny size hail with one report of quarter size hail in Ryegate.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 1, 4:42 AM EST, 1 hour 3 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
542 AM EDT WED JUN 1 2011
.SYNOPSIS...
ACTIVE WEATHER IS EXPECTED ACROSS THE NORTH COUNTRY TODAY. A FRONT
WILL MOVE INTO VERMONT BY MIDDAY AND STRONG TO POSSIBLY SEVERE
STORMS WILL DEVELOP AHEAD OF IT AND EXIT THE REGION BY LATE
AFTERNOON. AT THE SAME TIME...STRONG AND GUSTY SOUTHWEST WINDS
WILL DEVELOP BEHIND THE FRONT IN NORTHERN NEW YORK WITH WIND
GUSTS UP TO 50 MPH EXPECTED.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 541 AM EDT WEDNESDAY...THE ACTIVE WEATHER DAY IS ALREADY
TAKING SHAPE WITH EARLY MORNING CONVECTION BREAKING OUT ACROSS THE
AREA EARLY THIS MORNING. MAIN CONVECTIVE POTENTIAL WILL ACTUALLY
COME AROUND MIDDAY AS PRE-FRONTAL TROUGH MOVES INTO THE CHAMPLAIN
VALLEY. TEMPERATURES IN THE 80S WITH DEW POINTS IN THE 60 TO 65
DEGREE RANGE WILL RESULT IN SUFFICIENT INSTABILITY FOR STORMS TO
DEVELOP. INCREASING DEEP LAYER SHEAR OVER THE TOP OF THIS
INSTABILITY WILL ALLOW FOR STORMS TO BECOME ORGANIZED AND HAVE THE
POTENTIAL TO PRODUCE STRONG WINDS AND HAIL. BEST POTENTIAL FOR
STRONG TO SEVERE STORMS WILL BE FROM ADDISON...WASHINGTON...CALEDONIA
COUNTIES SOUTHWARD. BEHIND THE PRE-FRONTAL TROUGH...MIXING WILL BE
RATHER PRONOUNCED AND STRONG WINDS ALOFT WILL BE ABLE TO COME DOWN
AND IMPACT A LARGE PART OF NORTHERN NEW YORK. LOOKING AT WIND
GUSTS THIS AFTERNOON AND TONIGHT OF AT LEAST 50 MPH ACROSS THE
NORTHERN ADIRONDACKS OF NEW YORK AND THE SAINT LAWRENCE VALLEY.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
AS OF 541 AM EDT WEDNESDAY...FLOW ALOFT WILL BECOME MORE NORTHWEST
WITH TIME TONIGHT WITH GUSTY WINDS CONTINUING OVER THE ENTIRE
FORECAST AREA...40 MPH OVER VERMONT AND AROUND 50 MPH IN NORTHERN
NEW YORK. LARGE UPPER TROUGH MOVES ACROSS EASTERN CANADA ON
THURSDAY AND EXPECT INSTABILITY CLOUDS AND SHOWERS TO DEVELOP OVER
THE AREA...ESPECIALLY IN THE MOUNTAINS. NOTICEABLY COOLER WEATHER
IS EXPECTED AS WELL GIVEN STRONG COLD AIR ADVECTION. EXPECTING
HIGHS ONLY IN THE 60S ON THURSDAY. HIGH PRESSURE BUILDS IN
THURSDAY NIGHT AND FRIDAY ALLOWING FOR DRIER WEATHER AND A SLOW
WARMING TREND. HIGH TEMPERATURES ON FRIDAY SHOULD BE CLOSE TO
SEASONAL NORMALS. ONE OTHER ITEM OF NOTE WILL BE THE NEED TO
MONITOR THE FROST POTENTIAL ACROSS THE NORTHERN ADIRONDACKS AND
NORTHEAST VERMONT THURSDAY NIGHT.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AS OF 430 AM EDT TUESDAY...DRY NW FLW ALOFT CONTS FRIDAY INTO
SATURDAY WITH SLIGHTLY BLW NORMAL TEMPS. WEAK SFC WARM FRNT
FEATURE MAY PRODUCE A SCATTERED LIGHT SHOWER LATE SATURDAY
NIGHT...BUT ONCE AGAIN QPF AMOUNTS WILL BE UNDER 0.10". THE FCST
BECMS MORE UNCERTAIN BY EARLY NEXT WEEK AS MID/UPPER LVL RIDGE
TRIES TO PUSH NORTH...WHILE PROGRESSIVE NW FLW ALOFT CONTS ACRS
THE NE CONUS. THIS WL RESULT IN TEMPS WARMING BACK UP...ALONG WITH
INCREASING CHCS FOR SOME SCATTERED RAIN SHOWERS INTO TUESDAY.
&&
.AVIATION /09Z WEDNESDAY THROUGH SUNDAY/...
VFR CONDITIONS THROUGH THIS EARLY WEDNESDAY MORNING AS WE CONTINUE
TO WATCH TRENDS UPSTREAM ACROSS LOWER ONTARIO AND ANY ACTIVITY ALONG
THE WARM FRONT ACROSS NORTHERN NY. LOCAL FOG AT SLK MAY PRODUCE
MVFR/IFR CONDITIONS BRIEFLY OVERNIGHT. IT SEEMS A BROKEN LINE OF
CONVECTION WILL IMPACT THE REGION THROUGH THIS MORNING AND PERHAPS
EXTENDING INTO VERY EARLY AFTERNOON WITH FRONTAL PASSAGE EXPECTED TO
BE A BIT EARLIER. DUE TO THIS...WE WILL KEEP AVIATION CONDITIONS
VFR AT THE PRESENT TIME AND PLACE A VCSH MAINLY BETWEEN 08Z-15Z FOR
LOCATION WEST OF BURLINGTON AND BETWEEN 12Z-17Z ELSEWHERE.
WINDS WILL BECOME PROBLEMATIC AS WE TAP INTO 20-30KTS WITH THE
FRONTAL PASSAGE LATER THIS MORNING. WINDS THROUGH THE ST LAWRENCE
WILL BE LOCALLY HIGHER.
OUTLOOK 06Z THURSDAY THROUGH SUNDAY...
WED OVRNT...VFR...INCR CLDS...CHC -SHRA LATE.
THU...VFR/MVFR...CHC -SHRA.
THU NT-SUN...VFR. NO SIG WX EXPECTED AT THIS TIME.
&&
.MARINE...
AS OF 541 AM EDT WEDNESDAY...A LAKE WIND ADVISORY IS IN EFFECT
TODAY AND TONIGHT AS SOUTHWEST TO WEST WINDS OF 20 TO 30 KNOTS
WILL DEVELOP THIS AFTERNOON AND TONIGHT. GIVEN THE HIGH WATER
LEVEL...THE WIND DIRECTION WILL CAUSE WATER TO BE PUSHED INTO EAST
FACING SHORELINES ON THE VERMONT SIDE OF LAKE CHAMPLAIN.
FOR BOATERS MANY HAZARDS STILL EXIST. BREAKWATER AND OTHER ROCKS
OR OBSTRUCTIONS TO NAVIGATION MAY BE OBSCURED BY THE HIGH WATER
LEVELS ON THE LAKE. IN ADDITION...PLENTY OF DEBRIS REMAIN IN THE
LAKE...ESPECIALLY NEAR RIVER MOUTHS. DUE TO THESE FACTORS...
RECREATIONAL BOATING IS DISCOURAGED AT THIS TIME.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...WIND ADVISORY FROM 2 PM THIS AFTERNOON TO MIDNIGHT EDT TONIGHT
FOR NYZ026-027-029>031-034-087.
&&
SYNOPSIS...EVENSON
NEAR TERM...EVENSON
SHORT TERM...EVENSON
LONG TERM...TABER
AVIATION...JMG
MARINE...EVENSONHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 458 AM EDT WED JUN 1 2011 NYZ026-027-029>031-034-087-020900- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHEASTERN ST. LAWRENCE- SOUTHERN FRANKLIN-WESTERN CLINTON-WESTERN ESSEX- SOUTHWESTERN ST. LAWRENCE- 458 AM EDT WED JUN 1 2011 ...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO MIDNIGHT EDT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. EXPECT WIND GUSTS TO 50 MPH OVER THE SAINT LAWRENCE VALLEY AND NORTHERN ADIRONDACKS OF NEW YORK THIS AFTERNOON. WINDS OF THIS MAGNITUDE WILL BE CAPABLE OF TAKING DOWN TREES AND POWER LINES...WHICH COULD RESULT IN LOSS OF POWER. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NYZ028-035-020900- EASTERN CLINTON-EASTERN ESSEX- 458 AM EDT WED JUN 1 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK. .DAY ONE...TODAY AND TONIGHT. ISOLATED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THROUGH MIDDAY...THEN SOUTHWEST WINDS WILL BE INCREASING IN THE AFTERNOON WITH GUSTS TO 45 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. VTZ001>012-016>019-020900- GRAND ISLE-WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN- LAMOILLE-CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND- WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON- EASTERN RUTLAND- 458 AM EDT WED JUN 1 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT. THE THREAT FOR STRONG TO SEVERE THUNDERSTORMS WILL EXIST THIS AFTERNOON ACROSS VERMONT. A LINE OF STORMS IS EXPECTED TO DEVELOP OVER WESTERN VERMONT SHORTLY AFTER MIDDAY...THEN MOVE QUICKLY EASTWARD. STRONG GUSTY WINDS AND HAIL CAN BE EXPECTED WITH ANY OF THE THUNDERSTORMS. ONCE THE THUNDERSTORMS EXIT THE STATE BY LATE AFTERNOON...EXPECT GUSTY SOUTHWEST WINDS TO DEVELOP WITH GUSTS AROUND 40 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. EVENSON
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
427 AM EDT WED JUN 1 2011
NYZ027-028-030-031-010900-
EASTERN CLINTON NY-NORTHERN FRANKLIN NY-SOUTHERN FRANKLIN NY-
WESTERN CLINTON NY-
427 AM EDT WED JUN 1 2011
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN FRANKLIN AND
NORTHWESTERN CLINTON COUNTIES...
AT 424 AM EDT...A STRONG THUNDERSTORM WAS NEAR BOMBAY...MOVING EAST
AT 45 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. EXPECT DANGEROUS
LIGHTNING. VERY HEAVY RAIN WILL CAUSE WATER TO POND ON ROADS AND IN
POOR DRAINAGE AREAS. THERE MAY BE RAPID RISES ON SMALL STREAMS AND
CREEKS.
LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
NORTH BURKE...CONSTABLE...EARLVILLE...CHURUBUSCO...CANNON CORNERS...
LAT...LON 4500 7352 4488 7361 4472 7456 4501 7464
4500 7414 4502 7356SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 521 AM EDT WED JUN 1 2011 NYZ034-035-VTZ005-008-009-017-018-011015- EASTERN ADDISON VT-EASTERN CHITTENDEN VT-EASTERN ESSEX NY- WASHINGTON VT-WESTERN ADDISON VT-WESTERN CHITTENDEN VT- WESTERN ESSEX NY- 521 AM EDT WED JUN 1 2011 ...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ESSEX...NORTHERN ADDISON...SOUTHERN CHITTENDEN AND WEST CENTRAL WASHINGTON COUNTIES... AT 515 AM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS WERE DEVELOPING ACROSS THE HIGH PEAKS REGION OF THE ADIRONDACK MOUNTAINS. THESE STORMS WILL MOVE EAST INTO THE CHAMPLAIN VALLEY BY 630 AM. WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. EXPECT DANGEROUS LIGHTNING. VERY HEAVY RAIN WILL CAUSE WATER TO POND ON ROADS AND IN POOR DRAINAGE AREAS. THERE MAY BE RAPID RISES ON SMALL STREAMS AND CREEKS. LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO... ELIZABETHTOWN...WADHAMS...DIAMOND ISLAND...WHALLONSBURG...KINGSLAND BAY STATE PARK...NORTH FERRISBURGH...MONKTON...STARKSBORO... HANKSVILLE...CAMELS HUMP STATE PARK...IRASVILLE... LAT...LON 4450 7299 4410 7280 4400 7382 4432 7388
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
605 AM EDT WED JUN 1 2011
VTZ002>004-006>008-016-017-011100-
CALEDONIA VT-EASTERN CHITTENDEN VT-EASTERN FRANKLIN VT-ESSEX VT-
LAMOILLE VT-ORLEANS VT-WASHINGTON VT-WESTERN FRANKLIN VT-
605 AM EDT WED JUN 1 2011
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL
CHITTENDEN...LAMOILLE...NORTHERN CALEDONIA...NORTHERN WASHINGTON...
SOUTHEASTERN FRANKLIN...SOUTHERN ORLEANS AND WEST CENTRAL ESSEX
COUNTIES...
AT 600 AM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
CAMBRIDGE TO SMUGGLERS NOTCH TO 4 MILES SOUTHEAST OF UNDERHILL STATE
PARK TO EXIT 10 I89...MOVING EAST AT 45 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. EXPECT DANGEROUS
LIGHTNING. VERY HEAVY RAIN WILL CAUSE WATER TO POND ON ROADS AND IN
POOR DRAINAGE AREAS. THERE MAY BE RAPID RISES ON SMALL STREAMS AND
CREEKS.
LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
WATERVILLE...BELVIDERE JUNCTION...BELVIDERE CORNERS...KENTS CORNER...
LOWELL...LOWER CABOT...EXIT 26 I91...ORLEANS...EVANSVILLE...
BROWNINGTON CENTER...EAST CHARLESTON...EAST HAVEN...
LAT...LON 4489 7204 4469 7188 4442 7197 4429 7285
4448 7283 4454 7284 4473 7298PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
614 AM EDT WED JUN 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 AM HAIL LAKE PLACID 44.28N 73.98W
06/01/2011 E0.50 INCH ESSEX NY DEPT OF HIGHWAYS
&&
EVENT NUMBER BTV1100247
TABERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
645 AM EDT WED JUN 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 AM TSTM WND DMG SARANAC LAKE 44.33N 74.13W
06/01/2011 FRANKLIN NY LAW ENFORCEMENT
STATE POLICE REPORT TREES DOWN ALONG ROUTE 3 NEAR
SARANAC LAKE
&&
EVENT NUMBER BTV1100248
TABERThe Burlington radar (KCXX), 6 km away, was scanning. The volume nearest the first event began at 10:46 UTC.
3 hail. Local standard time, as filed.
Penny size hail reported.
Quarter size hail reported.
Nickel size hail reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2011Every state in 2011This day in weather historyWarnings in Vermont, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314761, 314762, 314763.